Maine, 2018

Winter Storm in Maine, March 13 to 15, 2018

March 13 to 15, 2018 · NWS CAR · 14 events in 14 counties and zones

then lifted across New Brunswick during the 14th. Snow developed across Downeast areas during the morning of the 13th then expanded northward across the remainder of the region through the afternoon into the evening.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked toward Nova Scotia on the 13th...then lifted across New Brunswick during the 14th. Snow developed across Downeast areas during the morning of the 13th then expanded northward across the remainder of the region through the afternoon into the evening. Snowfall rates of 1 to 3 inches per hour at times occurred in the heavier snow bands. Strong winds accompanied the low. Occasional wind gusts of 35 to 45 mph occurred across Downeast areas through the 13th producing near blizzard conditions at times. Storm total snow accumulations generally ranged from 18 to 25 inches across much of the region...with isolated totals of up to 30 inches. Bangor reported 21.5 inches of snow during this event which was the second greatest single March storm snow total on record. Lesser snow totals of 9 to 14 inches were reported across northwest Aroostook county...with 6 to 9 inches across northeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 13, 7:28 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 13, 7:28 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
828 AM EDT Tue Mar 13 2018

.SYNOPSIS...
Low pressure will intensify as it moves northeast toward Nova
Scotia today. It then moves slowly north through the northern
Canadian Maritimes Wednesday night and Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
820 am update...
We have upgraded our Downeast coast to a Blizzard Warning.

No other changes at this time.

Prev discussion blo...
Coastal low is located approx 300 miles east of the Delmarva and
heading northeast. WV imagery shows compact upr low rotating
north and east well south of Cape Cod while upr trof digs into
Appalachians. Svrl lightning strikes hv been noted nr the center
of the storm with precipitation slowly working its way north and
is currently mvg into Mass and NH as of 08z. Due to the slow
mvmnt of pcpn and dry air to overcome hv delayed pops by svrl
hrs this mrng with Winter Storm Warning for Downeast not going
into effect until 15z.

As the system mvs northeast it wl lkly spread a band of hvy snow
into Downeast areas drg the aftn and evng hrs. This wl lkly
disrupt the evng commute with 1-2 inch per hr snowfall rates.
Steep mid-lvl lapse rates may produce convective snow which wl
lkly increase the snowfall rates. In addition to the snowfall
rate expected northeast winds will be very gusty thru the aftn
hrs. Considered issuing a blizzard warning for coastal Hancock
and Washington counties for this afternoon but am not confident
that we will be able to see blizzard criteria for 3 hrs based
off of latest hires bufkit sndgs for BHB as compared with sites
further to the west in Maine. However, near-blizzard conditions
are certainly possible along the coast.

Expect that similar to last noreaster nrn Aroostook cnty will
see the least amnt of snow with only arnd 10 inches expected.
Central and Downeast zones will likely top out between 1-2 feet
as it rmns all snow with the possible exception of the Eastport
area.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The model guidance is in good agreement through the short term
period of the forecast. A surface low will track north and stack
stationary Upper low over the Gulf of ST Lawrence. Wrap around
precipitation extending back across Maine. The upper low will be
the dominant weather feature at the through the period. A
secondary low southwest of Nova Scotia at the start of the
period will track across the eastern portions of Nova Scotia
then north into the Gulf of ST Lawrence keeping Maine under wrap
around precipitation through the period. A high pressure ridge
builds south from Hudson Bay to Southern Indiana will slowly
ridge toward western Maine.

Loaded a blend of the GFS/NAM/ECMWF to smooth out the minor
differences in the models. Used NAWAVE4 for seas in the coastal
waters. Loaded windgust by factor tool add to winds 20% over
land, 26% for the coastal waters. Used GFS Guidance for QPF.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
The extended models are in good agreement at the start of the period.
A broad area of low pressure over the Gulf of ST Lawrence with a
co-located surface and upper low will continue to produce
scattered snowshowers across northern Maine. Higher pressure
from the Hudson Bay extending south into Northern Tennessee will
slowly build into Maine. By Saturday morning the ridge will
have built across the state. A new low over Hudson Bay Saturday
afternoon will move southeast and cross Maine early Sunday
morning. By Sunday afternoon the ridge will build back across
the area. The ridge will dominate the weather through the end of
the period. Tuesday afternoon to Tuesday evening the guidance
is indicating another low pressure system developing along the
coast of NC/VA by the end of the period the GFS shows it south
of SW Nova Scotia, EC shows it east of NJ, and the GEM shows two
lows one over Long Island the other well east of NJ. The
development of this system will need to be watched could
potentially become another N'easter beyond this period.

Loaded a blend to smooth out the differences in the models. Used
NAWAVE4 for seas in the coastal waters. Loaded windgust by
factor tool add to winds 20% over land, 26% for the coastal
waters. Used HPC Guidance for QPF.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MVFR at BGR and BHB this morning will give way to
LIFR/VLIFR in developing snow and blowing snow. Blizzard
conditions are expected to affect KBHB this afternoon and into
this evening. Further north MVFR gives way to IFR after 21z as
-sn finally moves into terminals. Northeast winds will gust to
around 30kts at southern terminals and 25-30 across the north.

SHORT TERM: MVFR with periods of IFR in snowshowers through the
period. Snowshower activity will be more frequent across
northern and eastern Maine. Higher pressure will build into
Maine Friday night clearing out the snowshowers and cloud cover.
VFR conditions Friday evening for BHB and BGR, extending to all
other sites by Saturday morning.

&&

.MARINE...
NEAR TERM: A storm warning is in effect for the outer waters
this morning into this evening, while a gale warning is in
effect for intracoastal waters through midnight. As low pressure
departs over Nova Scotia the winds will lessen but still remain
above SCA levels in the bays and above gale force for outer
waters.

SHORT TERM: A Small Craft Advisory will likely be needed
through the period. Winds and or Seas will be above SCA criteria
through the period.

&&

.TIDES/COASTAL FLOODING...
Tide cycles of greatest concern are Tuesday 8:50 AM and 9:25
PM. Due to the Lunar Cycle these astronomical tides will be 2-3
feet below the highest tides of the month. Expect the greatest
storm surge and largest waves to occur mid afternoon Tuesday.
Due to the lower astronomical tide and timing of surge and
waves, coastal flooding appears unlikely at this time. Runup,
splash over, and beach erosion are expected to be minimal.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 6 PM this evening to 2 AM EDT
     Thursday for MEZ001-002.
     Winter Storm Warning from noon today to 8 PM EDT Wednesday for
     MEZ003>006-010.
     Winter Storm Warning until 2 PM EDT Wednesday for MEZ011-
     015>017-031-032.
     Blizzard Warning until 8 AM EDT Wednesday for MEZ029-030.
MARINE...Gale Warning until midnight EDT tonight for ANZ052.
     Storm Warning until 8 PM EDT this evening for ANZ050-051.

&&

Near Term...Duda/Farrar
Short Term...Norton
Long Term...Norton
Aviation...Duda/Farrar/Norton
Marine...Duda/Farrar/Norton
Tides/Coastal Flooding...
Hazardous weather outlook, Mar 13, 7:17 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
817 AM EDT Tue Mar 13 2018

MEZ003>006-010-141230-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-
817 AM EDT Tue Mar 13 2018

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for East Central Maine, North
Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-141230-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
817 AM EDT Tue Mar 13 2018

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine and North Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ001-002-141230-
Northwest Aroostook-Northeast Aroostook-
817 AM EDT Tue Mar 13 2018

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ029-030-141230-
Coastal Hancock-Coastal Washington-
817 AM EDT Tue Mar 13 2018

...BLIZZARD WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ050-051-141230-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
817 AM EDT Tue Mar 13 2018

...STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ052-141230-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
817 AM EDT Tue Mar 13 2018

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Coastal Hancock

When
March 13, 9:00 AM EST to March 14, 12:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 20 to 25 inches...with localized totals up to 28 inches.

Winter Storm, Coastal Washington

When
March 13, 9:00 AM EST to March 14, 12:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 20 to 25 inches.

Winter Storm, Southern Penobscot

When
March 13, 11:00 AM EST to March 14, 5:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 18 to 25 inches...with localized totals up to 30 inches.

Winter Storm, Interior Hancock

When
March 13, 11:00 AM EST to March 14, 5:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 20 to 25 inches.

Winter Storm, Central Washington

When
March 13, 11:00 AM EST to March 14, 5:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 20 to 25 inches.

Winter Storm, Central Penobscot

When
March 13, 1:00 PM EST to March 14, 5:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 18 to 22 inches.

Winter Storm, Southern Piscataquis

When
March 13, 1:00 PM EST to March 14, 5:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 16 to 20 inches.

Winter Storm, Northern Washington

When
March 13, 1:00 PM EST to March 14, 5:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 16 to 22 inches.

Winter Storm, Central Piscataquis

When
March 13, 1:00 PM EST to March 14, 8:30 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 15 to 20 inches...with localized totals up to 30 inches.

Winter Storm, Northern Somerset

When
March 13, 3:00 PM EST to March 14, 8:30 PM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 18 inches.

Winter Storm, Northern Piscataquis

When
March 13, 3:00 PM EST to March 14, 8:30 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 18 inches.

Winter Storm, Northern Penobscot

When
March 13, 3:00 PM EST to March 14, 8:30 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 14 inches north...with 15 to 20 inches south.

Winter Storm, Southeast Aroostook

When
March 13, 3:00 PM EST to March 14, 8:30 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 17 to 23 inches.

Winter Storm, Northwest Aroostook

When
March 13, 7:00 PM EST to March 15, 1:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 14 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739548, 739549, 739550, 739551, 739552, 739553, 739554, 739555, 739556, 739557, 739558, 739559, 739560, 739561.